Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Jackson, MS

January 11, 2020Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 11, 2020, 3:43 AM CST for Bolivar County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 3:43 AM CST (09:43 UTC)
Expired
Jan 11, 2020, 4:30 AM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 153 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 4:09 AM CSTTSTM WND DMGDuncan, MSTREES DOWN ACROSS NORTHERN BOLIVAR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:58 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS54 KJAN 110943
SVRJAN
MSC011-111030-
/O.NEW.KJAN.SV.W.0004.200111T0943Z-200111T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
343 AM CST Sat Jan 11 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bolivar County in northwestern Mississippi...

* Until 430 AM CST.

* At 342 AM CST, a severe thunderstorm was located near Gunnison, or
  10 miles north of Rosedale, moving east at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Deeson around 350 AM CST.

Other locations impacted by this severe thunderstorm include Duncan
and Alligator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 AM CST for northwestern
Mississippi.

LAT...LON 3412 9066 3394 9066 3388 9106 3393 9101
      3396 9108 3398 9107 3398 9105 3400 9102
      3397 9100 3396 9097 3398 9096 3402 9099
      3402 9094 3403 9089 3409 9087 3409 9092
      3412 9095
TIME...MOT...LOC 0942Z 249DEG 48KT 3400 9100 

HAIL...<.75IN
WIND...70MPH
 
$$

CME
1 follow-up statement
873 
WWUS54 KJAN 111021
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
421 AM CST Sat Jan 11 2020

MSC011-111031-
/O.EXP.KJAN.SV.W.0004.000000T0000Z-200111T1030Z/
Bolivar MS-
421 AM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOLIVAR COUNTY
WILL EXPIRE AT 430 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 AM CST for northwestern
Mississippi.

LAT...LON 3412 9066 3394 9066 3388 9106 3393 9101
      3396 9108 3398 9107 3398 9105 3400 9102
      3397 9100 3396 9097 3398 9096 3402 9099
      3402 9094 3403 9089 3409 9087 3409 9092
      3412 9095
TIME...MOT...LOC 1021Z 249DEG 48KT 3418 9044 

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 3:26 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 11, 3:26 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
326 AM CST Sat Jan 11 2020

...SEVERE STORMS EXPECTED THIS MORNING...

.DISCUSSION...
Today and tonight...

Much anticipated severe weather event is beginning to unfold across
the region this morning. A line of severe thunderstorms is moving
through southeast Arkansas, northeast Louisiana and barreling toward
Mississippi. Ahead of this, some warm advection showers continue to
affect eastern portions of the state. Tornado Watches are now in
effect for the western part of the forecast area, with locations
closer to the eastern part of the state likely needing a watch
closer to daybreak.

Thinking remains the same with the system as it passes through the
region. More than enough shear, on the order of 60kts, is present as
well as 500-600 m2/s2 helicity, around 1000-1500 J/kg of MLCAPE,
dewpoints in the upper 60s and lower 70s across the region. All of
these parameters along with strong forcing from the incoming front
and negatively tilted trough will be enough to bring widespread
damaging winds to the region with embedded QLCS tornadoes. It won't
be out of the question for there to be a strong tornado with any
that does develop in this environment. Discrete storms ahead of the
squall line are looking increasingly less likely but if one does
develop, this would also bring potential for a strong tornado.
Timing on this line remains roughly the same with it just now
entering the western edge of my forecast area, tracking into the I-
55 corridor by around 9am  and toward the AL/MS state line by noon.
While this squall line should be fairly progressive, it could
produce a quick 1 to 3 inches of rainfall given the anomalous amount
of moisture present. Will continue with limited risk for flooding.
Some light lingering precipitation could occur behind the line but
overall drying conditions should occur fairly quickly and dry
weather will occur tonight.

Outside of the line of storms, southerly gradient winds have been
strong overnight with 15 to 20 mph sustained speeds and gusts to
near 40 mph at times. A Wind Advisory remains in effect through the
afternoon for this reason and these winds could bring down trees or
power lines, even without thunderstorms. Temperatures today will be
warm early but cool with the passage of the cold front. A cooler
night will be in store for tonight with overnight lows in the mid
30s to lower 40s. /28/

Sunday night through Friday night...High pressure will prevail
across the area on Sunday, but as the surface high shifts east, the
flow will once again swing back around to the southeast. The frontal
boundary will push back north as a warm front Sunday night into
Monday as a short wave moves into the area. Showers/storms will
move into the southeast Sunday night and continue to spread
northward through the day into the evening hours. Showers will
continue to be possible overnight as the boundary stalls across
the delta. Another short wave will move across the area on Tuesday
with another round of storms. The global models indicate steep
mid level lapse rates on Tuesday, ranging from 6.5- 7.5 C/KM. This
combined with dewpoints in the mid 60s and decent shear, may kick
off strong to possibly severe storms on Tuesday. Highs on Tuesday
will climb into the 70s, with lows in the 50s/60s Tuesday night.

The pattern will change very little on Wednesday with a continued
chance for showers, as moist southerly flow continues. The GFS/ECMWF
are in decent agreement of a stronger cold front dropping south
across the area Wednesday night into Thursday, with another round of
showers/storms. The front will usher in drier/cooler air for
Thursday and into Friday, but yet another short wave/cold front will
move into the area Friday night. /15/

&&

.AVIATION...
06Z TAF discussion:
Widespread MVFR cigs with occasional IFR cigs were reported at
530Z. Sites in the nw also reported se wind with gusts 25-30kts.
MVFR conditions will prevail through Saturday afternoon along with
gusts up to 60 mph as a band of strong to severe TSRA move across
the area. MVFR cigs will persist into Saturday evening in the
north while conditions improve to VFR elsewhere. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  37  64  45 /  96   4   6  36
Meridian      72  40  66  48 /  98   9  11  54
Vicksburg     67  37  62  44 /  98   3   5  25
Hattiesburg   71  41  67  52 /  98   4  15  66
Natchez       67  38  64  46 /  98   3   6  46
Greenville    63  35  57  42 /  97   5   1   8
Greenwood     68  36  60  42 /  95   7   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST this evening for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 8 PM CST this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 8 PM CST this evening for ARZ074-075.

&&

15/28
Hazardous weather outlook, Jan 10, 2:49 PM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CST Fri Jan 10 2020

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-112100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Washington-Issaquena-
Sharkey-
249 PM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Tonight through Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible. Some thunderstorms could
also produce damaging winds up to 80 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts up to 50 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ024>026-MSZ025>033-035>039-042>066-072>074-112100-
Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
249 PM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts up to 50 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jan 11, 3:24 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     TSTM WND DMG     NORTH CROSSETT          33.16N 91.94W
01/11/2020                   ASHLEY             AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN NORTH
            CROSSETT.

&&

TW
Local storm report, Jan 11, 3:42 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
342 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     1 W SNYDER              33.30N 91.64W
01/11/2020                   ASHLEY             AR   TRAINED SPOTTER

            SEVERAL TREES DOWN IN THE SNYDER COMMUNITY
            WITH THE HIGHWAY BLOCKED.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:32 AM CSTTornado WarningJANBolivar, Sunflower, Washington58 min
Jan 11, 4:18 AM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Sunflower57 min
Jan 11, 4:30 AM CSTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Washington, Yazoo60 min
Jan 11, 4:44 AM CSTSevere Thunderstorm WarningJANAdams, Jefferson61 min
Jan 11, 5:10 AM CSTSevere Thunderstorm WarningJANIssaquena, Warren65 min
Jan 11, 5:14 AM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery, Webster48 min
Jan 11, 5:28 AM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo62 min
Jan 11, 5:43 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson62 min
Jan 11, 6:13 AM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Issaquena, Madison, Warren62 min
Jan 11, 6:26 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lincoln64 min
Jan 11, 6:27 AM CSTSevere Thunderstorm WarningJANHolmes, Madison, Warren, Yazoo63 min
Jan 11, 7:16 AM CSTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott59 min
Jan 11, 7:18 AM CSTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Holmes, Montgomery, Webster57 min
Jan 11, 7:30 AM CSTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln75 min
Jan 11, 7:47 AM CSTTornado WarningJANFranklin, Lincoln43 min
Jan 11, 8:08 AM CSTTornado WarningJANCopiah, Simpson50 min
Jan 11, 8:14 AM CSTSevere Thunderstorm WarningJANLeake, Madison, Neshoba, Rankin, Scott, Simpson and 1 more61 min
Jan 11, 8:15 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Noxubee, Oktibbeha, Winston45 min
Jan 11, 8:20 AM CSTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha, Webster55 min
Jan 11, 8:24 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Simpson66 min
Jan 11, 8:49 AM CSTTornado WarningJANRankin, Scott, Smith56 min
Jan 11, 8:57 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee, Oktibbeha, Winston63 min
Jan 11, 9:01 AM CSTFlash Flood WarningJANHinds, Rankin59 min
Jan 11, 9:06 AM CSTFlash Flood WarningJANChoctaw, Clay, Oktibbeha, Webster4 hr
Jan 11, 9:16 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Newton, Scott, Smith59 min
Jan 11, 9:21 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion54 min
Jan 11, 9:23 AM CSTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha52 min
Jan 11, 9:29 AM CSTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott61 min
Jan 11, 9:35 AM CSTTornado WarningJANNeshoba, Newton, Scott40 min
Jan 11, 9:49 AM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar56 min
Jan 11, 10:00 AM CSTFlash Flood WarningJANAttala, Choctaw, Clay, Lowndes, Noxubee, Oktibbeha and 1 more3 hr
Jan 11, 10:01 AM CSTSevere Thunderstorm WarningJANChoctaw, Clay, Lowndes, Noxubee, Oktibbeha, Winston44 min
Jan 11, 10:06 AM CSTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton54 min
Jan 11, 10:14 AM CSTSevere Thunderstorm WarningJANKemper, Noxubee61 min
Jan 11, 10:54 AM CSTTornado WarningJANKemper, Noxubee12 min
Jan 11, 11:52 AM CSTRiver Flood WarningJANYazoo131 days
Jan 11, 12:48 PM CSTRiver Flood WarningJANAttala20 hr
Jan 11, 12:48 PM CSTRiver Flood WarningJANLeake9 days
Jan 11, 4:28 PM CSTAreal Flood WarningJANAttala, Choctaw, Clay, Lowndes, Noxubee, Oktibbeha and 2 more12 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.